Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Las Vegas, NV

September 4, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 7:48 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 7:48 PM MST (02:48 UTC)
Expired
Sep 4, 2003, 8:45 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 147 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2003-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2003-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 050248
SVRVEF
AZC015-050345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM MST THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 845 PM MST

* AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MERGING SEVERE THUNDERSTORMS BETWEEN DESERT HILLS AND YUCCA...
  MOVING SOUTHWEST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  THE LAKE HAVASU CITY AREA BETWEEN 800 PM MST AND 830 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3475 11415 3461 11441 3447 11435 3439 11419
          3427 11408 3440 11389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:42 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 4:42 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT THU SEP 4 2003

.SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA
THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY
SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW
PRESSURE AREA APPROACHNG THE WEST COAST.

&&

.SHORT TERM...LOTS OF INTERESTING STORMS AROUND THE AREA THIS
AFTERNOON SO NOT MUCH TIME TO DRIVEL ON ABOUT THE SCIENCE STUFF. AS
DISCUSSED THIS MORNING...STRONG INSTABILITY SUPPORTED A FEW SEVERE
THUNDERSTORMS IN THE SOUTHERN ZONES. STRONGEST STORMS SO FAR HAVE
BEEN IN THE TWENTYNINE PALMS AREA. SEVERAL REPORTS OF GOLF-BALL
SIZED HAIL...WIND DAMAGE AND HEAVY RAIN CAME FROM THAT AREA. ALSO
GOT A FEW UNCONFIRMED REPORTS OF FUNNEL CLOUDS TO THE WEST OF THAT
LOCATION NEAR YUCCA VALLEY...PROBABLY LANDSPOUT TYPE. ONE HEAVY
RAINER SAT NEARLY STATIONARY OVER MOUNTAIN PASS FOR ABOUT AN HOUR.
RADAR INDICATED >5 INCHES OF RAIN AND CALTRANS REPORTED FLOODING
ALONG THE I-15 AS WELL AS NIPTON ROAD. SEVERAL ACCIDENTS HAVE
OCCURRED ASSOCIATED WITH THAT STORM AS WELL. IN THE LAS VEGAS
VALLEY...WE HAD A DECENT LVCZ SIGNATURE EARLIER AND AT LEAST THREE
DIFFERENT CELLS DISPLAYED RAPID GROWTH AS THEY MOVED OFF THE
MOUNTAINS AND INTERSECTED THE CONVERGENCE ZONE. THE BEST ONE
VISUALLY WAS OVER ON THE SOUTHWEST SIDE BETWEEN THE BLUE DIAMOND
RIDGE AND SPRING VALLEY. BUT THE SEVERE REPORTS HAVE COME FROM THE
SOUTH VALLEY AROUND SEVEN HILLS...GREEN VALLEY AND OLD HENDERSON.
SPOTTERS IN THOSE AREAS REPORTED 1 DIAMETER HAIL...VERY HEAVY
RAIN...AND WINDS IN THE 40-50 MPH RANGE.

DIVERGENCE ASSOCIATED WITH JETSTREAK MOVING INTO CENTRAL CALIFORNIA
SHOULD SHIFT EAST OF OUR AREA OVERNIGHT. MID-LEVEL TROUGH AXIS IS
ALSO FORECAST TO BE DOWNSTREAM BY MORNING. INERTIAL INSTABILITY
ALONG THE ANTICYCLONIC SHEAR SIDE OF THE JET COULD KEEP A FEW STORMS
GOING INTO THE NIGHT BUT BELIEVE SUPPORT FOR MOST OF THE DEEP
CONVECTION WILL DIMINISH RAPIDLY BETWEEN 9PM AND MIDNIGHT.

COULD SEE ONE MORE DAY OF CONVETION TOMORROW...THEN THINGS SHOULD
BEGIN TO DRY OUT AS WESTERLIES INCREASE AHEAD OF DEVELOPING PAC NW
TROUGH. THIS TROUGH APPEARS TO BE PLENTY STRONG ENOUGH TO SCOUR OUT
THE SUBTROPICAL MOISTURE AND WILL LIKELY REPRESENT THE END OF THE
MONSOON SEASON...AT LEAST FOR SOUTHERN NEVADA.

&&

.LONG TERM...MODELS STILL IN GOOD AGREEMENT FOR THE EXTENDED PERIOD.
BIGGEST CONCERN WILL BE THE INCREASING WINDS...AND THE POTENTIAL FOR
A DETRIMENTAL IMPACT ON WILDFIRES. THE GOOD NEWS IS THE ENTIRE AREA
WILL EXPERIENCE NOTICEABLE COOLING. YAY

.LAS...NONE.
&&

RUNK
Hazardous weather outlook, Sep 4, 5:17 AM MST, 14 hours 31 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND
UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS
WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 7:27 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0727 PM PDT THU SEP 04 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JOSHUA TREE               CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0217 PM    50 ENE BAKER              NV   FLASH FLOOD
09/04/03   CLARK                          HEAVY RAIN OVER MOUNTAIN
                                          PASS ON INTERSTATE 15
                                          CAUSED FLASH FLOODING IN
                                          AND AROUND THAT ARRA.
                                          NIPTON ROAD JUST SOUTH OF
                                          INTERSTATE 15 WAS SHUT DOWN
                                          DUE TO FLOODING.

0230 PM    TWENTYNINE PALMS          CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0230 PM    TWENTYNINE PALMS          CA   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAINS BETWEEN JOSHUA
                                          TREE AND TWENTYNINE PALMS
                                          CAUSED FLASH FLOODING ALONG
                                          HIGHWAY 62. THE HIGHWAY WAS
                                          SHUT DOWN FOR SEVERAL
                                          HOURS. FLASH FLOODING WAS
                                          ALSO OBSERVED IN AND AROUND
                                          TWENTYNINE PALMS.

0317 PM    HENDERSON                 NV   1.00 IN HAIL
09/04/03   CLARK

ASG
Local storm report, Sep 4, 7:30 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0730 PM PDT THU SEP 04 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JOSHUA TREE               CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0217 PM    50 ENE BAKER              NV   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAIN OVER MOUNTAIN
                                          PASS ON INTERSTATE 15
                                          CAUSED FLASH FLOODING
                                          IN AND AROUND THAT
                                          AREA. NIPTON ROAD JUST
                                          SOUTH OF INTERSTATE 15 WAS
                                          SHUT DOWN DUE TO FLOODING.

0230 PM    TWENTYNINE PALMS          CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0230 PM    TWENTYNINE PALMS          CA   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAINS BETWEEN JOSHUA
                                          TREE AND TWENTYNINE PALMS
                                          CAUSED FLASH FLOODING ALONG
                                          HIGHWAY 62. THE HIGHWAY WAS
                                          SHUT DOWN FOR SEVERAL
                                          HOURS. FLASH FLOODING WAS
                                          ALSO OBSERVED IN AND AROUND
                                          TWENTYNINE PALMS.

0317 PM    HENDERSON                 NV   1.00 IN HAIL
09/04/03   CLARK

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:13 PM MSTSevere Thunderstorm WarningVEFMohave62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.